(888) 930-WELL

Home Health Blog

Medication Dangers – How to Keep Your Loved One Safe

Posted by Dreu Adams on Oct 17, 2014 12:28:00 PM

Find me on:

 

Medication Dangers - How to Keep Your Loved One Safe

For many seniors, taking medication regularly is essential to maintain good health and nutrition. When juggling several medications and multivitamins per day, it can be easy to skip a dose accidentally. If your elderly loved one is taking medication for a life-threatening illness, this can present a big problem.

Another common issue for those who take many medications is polypharmacy; this is the use of four or more medications daily and can put seniors at risk for overmedication or harmful drug interactions. In one study, conducted over a four year span, two-thirds of seniors hospitalized were admitted due to harmful drug interactions.

What can be done to manage medications? These tips will help keep your loved one healthy and safe:

Make It Easy

When picking up prescriptions, make sure the labels are easy and large enough to read, especially if your loved one has trouble seeing. Also, make sure the cap is maneuverable for arthritic hands.

Ask Questions

Talk to the pharmacist about side effects and drug interactions.  • When adding a new prescription, ask if it will cause your loved one adverse side effects when paired with regularly prescribed medication. • Find out how drugs will interact with food. It has been shown that some foods mixed with prescribed medications cause harm. For example, if your loved one is on a blood-thinner, foods high in vitamin K can decrease effectiveness. Also, it has been proven that grapefruit juice causes adverse reactions when paired with 85 different medications.

Keep Track

Make sure your loved one's medication list is current. Be sure to review and update it regularly. By keeping track of all medications, prescribed dosages, and common side effects, you and your loved one's doctor will be better able to prevent potential adverse drug interactions from occurring.

Avoid Mix-Ups

Some medications have similar names and can get mixed up easily, especially during a state of confusion. For example, if your loved one takes Zantac to treat heartburn and Zyrtec to treat allergies, he or she could mistakenly take the Zyrtec when trying to treat heartburn. Work with your loved one to raise awareness of which drugs in their regimen are named similarly. Get creative to address likely errors for your loved one; draw helpful pictures on the pill container lids, like a heart for Zantac, or make a key with images of each pill and pill bottle with a brief description of purpose.

Utilize Tools

If your loved one suffers from Alzheimer's disease or dementia, being responsible for dispensing his or her own medication can put your loved one at risk for over- or under-medicating. To address this, make sure your loved one's medications are secure. One popular tool is an electronic pill dispenser like MedSmart PLUS Monitored Automatic Medication Dispenser, which can secure medication and send alerts when it is time to take medication or if a dose is missed.

Residential Nurse Alert

Additional Resources:

Topics: Dementia, Medication Management

Home Health Patient Guide

 

Subscribe to Receive Caregiving & Clinical Advice from Residential's Care Team

We are a team of incredibly experienced and passionate people know how to take care of patients at home. With regular contributions from our nurses and therapists, posts discuss a variety of health challenges and provide support for patients, caregivers, and family members alike. 

Regular features include:

  • Managing Care for Aging Parents 
  • Perspectives on Home Care & Health Challenges
  • Notification of Events & Trainings
  • Residential In The Real World

100% Privacy Guaranteed. We'll never share your email.

Recent Posts